Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE REPORT
[Download PDF
 
Year : 2014  |  Volume : 60  |  Issue : 1  |  Page : 84-85  

Therapy-related acute promyelocytic leukemia following etoposide-based chemotherapy in non-seminomatous germ cell tumor

TN Kumar, Krishnamani, LV Gandhi, D Raghunadharao, G Sadashivudu 
 Department of Medical Oncology, Nizam's Institute of Medical Sciences, Hyderabad, Andhra Pradesh, India

Correspondence Address:
L V Gandhi
Department of Medical Oncology, Nizam«SQ»s Institute of Medical Sciences, Hyderabad, Andhra Pradesh
India

Abstract

Therapy related AML (t- AML) accounts for 10-20% of all cases of AML. Cytotoxic agents implicated are alkylating agents, topoisomerase II inhibitors and rarely anti metabolites and anti tubulin agents. A growing incidence of therapy related acute promyelocytic leukemia (t-APL) has been reported over the last few decades in malignant and non malignant conditions. To the best of our knowledge this is the first t-APL case report to be reported in NSGCT post etoposide based therapy.



How to cite this article:
Kumar T N, Krishnamani, Gandhi L V, Raghunadharao D, Sadashivudu G. Therapy-related acute promyelocytic leukemia following etoposide-based chemotherapy in non-seminomatous germ cell tumor.J Postgrad Med 2014;60:84-85


How to cite this URL:
Kumar T N, Krishnamani, Gandhi L V, Raghunadharao D, Sadashivudu G. Therapy-related acute promyelocytic leukemia following etoposide-based chemotherapy in non-seminomatous germ cell tumor. J Postgrad Med [serial online] 2014 [cited 2019 Nov 12 ];60:84-85
Available from: http://www.jpgmonline.com/text.asp?2014/60/1/84/128824


Full Text

 Introduction



Therapy-related acute myeloid leukemia (t-AML) has been described after the use of topoisomerase II inhibitors within 2 years of completion of therapy. [1],[2] To the best of our knowledge this is the first t-APL case report to be reported in NSGCT post-etoposide-based therapy.

 Case Report



A 46-year-old gentleman presented in December 2009 with swelling of the right scrotum of 3-month duration. A hard mass of 6 × 7 cm was found in the right scrotum. High-resolution ultrasonography was suggestive of testicular neoplasm. Serum alpha-feto protein was 47.9 Miu/ml (cut-off-15 Miu/ml) and beta-HCG and LDH were normal. He underwent Right high inguinal orchidectomy. Postoperative tumor markers were normal. Histopathological examination was suggestive of non-seminomatous mixed germ cell tumor [Figure 1] - seminomatous component], staged as good-risk NSGCT. He was treated with four cycles of etoposide (100 mg/m 2 ) and cisplatin (20 mg/m 2 ) for 5 days q 3 weekly. Cumulative dose of Etoposide was 2000 mg/m 2 .{Figure 1}

He presented to our outpatient services after 18 months of regular follow-up with 1 week history of epistaxis. The hemogram revealed a hemoglobin of 12 g/dl, white blood count of 2000/mm 3 , platelet count of 10,000/mm 3 . Bone marrow aspirate showed plenty of promyelocytes with bundles of Auer rods (faggots) [Figure 2]. Cytogenetic analysis [Figure 3] revealed 46, XY, t (15; 17) and PCR for PML-RARA was positive. A diagnosis of t-APL, hypergranular variant was made. All-trans retinoic acid (ATRA) based chemotherapy (ATRA - 45 mg/m 2 + Daunomycin - 60 mg/m 2 , days 1, 3, 5) was started. On day 19 he developed acute coronary syndrome with pulmonary edema, and succumbed despite our best efforts on day 21 of therapy.{Figure 2}{Figure 3}

 Discussion



t-APL has been reported increasingly paralleling the increased use of topoisomerase II inhibitors. [2] The drugs most commonly implicated in t-APL are epirubicin and mitoxantrone. [3] Topo-II inhibitor related secondary leukemia is generally diagnosed 2-3 years following treatment without a preceding myelodsyplastic phase and most commonly exhibits M4 or M5 phenotype. Frequently, translocations of the long arm of chromosome 11 (11q23) are present. [4] In t-APL secondary chromosomal abnormalities are similar to that of de novo APL, but there is increased involvement of chromosomes 5, 7, or 17.

The published literature suggests, the cumulative incidence of therapy-related leukemia in patients receiving etoposide doses of up to 2 g/m 2 , appears to be approximately 0.4% after 5 years of median follow-up. [5]

Current data suggest that patients with t-APL have a relatively favorable prognosis. [2] The treatment for t-APL is on the same lines of de novo APL, with the exception of patients with previous anthracycline exposure where Arsenic trioxide (ATO) singly or in combination with ATRA is recommended for induction, followed by ATO consolidation.

In the light of relevant literature and the short duration (24 months) between exposure and the onset of APL, we assume this case to be etoposide related. To elucidate the association between t-APL and etoposide, further evaluation in large-scale epidemiological studies and detailed molecular analysis are required.

References

1Pulsoni A, Pagano L, Lo Coco F, Avvisati G, Mele L, Di Bona E, et al. Clinicobiological features and outcome of acute promyelocytic leukemia occurring as a second tumor: The GIMEMA experience. Blood 2002;100:1972-6.
2Beaumont M, Sanz M, Carli PM, Maloisel F, Thomas X, Detourmignies L, et al. Therapy related acute promyelocytic leukemia. J Clin Oncol 2003;21:2123-37.
3Mistry AR, Felix CA, Whitmarsh RJ, Mason A, Reiter A, Cassinat B, et al. DNA topoisomerase II in therapy-related acute promyelocytic leukemia. N Engl J Med 2005;352:1529-38.
4Pedersen-Bjergaard J, Philip P, Larsen SO, Jensen G, Byrsting K. Chromosome aberrations and prognostic factors in therapy-related myelodysplasia and acute nonlymphocytic leukemia. Blood 1990;76:1083-91.
5Estey E, Garcia-Manero G, Ferrajoli A, Faderl S, Verstovsek S, Jones D, et al. Use of all-trans retinoic acid plus arsenic trioxide as an alternative to chemotherapy in untreated acute promyelocytic leukemia. Blood 2006;107:3469-73.

 
Tuesday, November 12, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer